Alert archive / Utah / Wind Advisories in 2022

Wind Advisory 25, NWS Salt Lake City, UT

May 6, 20227 counties in Utah

NWS Salt Lake City, UT issued this wind advisory at May 6, 2022, 2:03 PM MDT for 7 counties in Utah. It took effect at May 7, 2022, 11:00 AM MDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
May 6, 2022, 2:03 PM MDT (20:03 UTC)
In effect from
May 7, 2022, 11:00 AM MDT
Expired
May 7, 2022, 9:00 PM MDT
In force
10 hr
Issued by
NWS Salt Lake City, UT

Counties Emery County, UT, Garfield County, UT, Kane County, UT, San Juan County, UT, Sevier County, UT, Washington County, UT, Wayne County, UT

The radar

The Cedar City radar (KICX), 134 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 8.1 hours before the alert went out and 284 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2022-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2022-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 223 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
0 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
223 m²/s²
0-3 km storm-relative helicity
268 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

100 
WWUS75 KSLC 062003
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
203 PM MDT Fri May 6 2022

UTZ128-130-131-071000-
/O.NEW.KSLC.WI.Y.0025.220507T1500Z-220508T0300Z/
South Central Utah-Western Canyonlands-
Glen Canyon Recreation Area/Lake Powell-
Including the cities of Kanab, Escalante, Hanksville, Big Water, 
and Bullfrog
203 PM MDT Fri May 6 2022

...WIND ADVISORY IN EFFECT FROM 9 AM TO 9 PM MDT SATURDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...South Central Utah, Western Canyonlands and Glen 
  Canyon Recreation Area/Lake Powell.

* WHEN...From 9 AM to 9 PM MDT Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. A few
  power outages are possible. Strong crosswinds will result in
  difficult travel, particularly for high profile vehicles. 

* ADDITIONAL DETAILS...Strong winds may generate hazardous 
  boating conditions over Lake Powell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
3 follow-up statements
298 
WWUS75 KSLC 070922
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
322 AM MDT Sat May 7 2022

UTZ128-130-131-072200-
/O.NEW.KSLC.WI.Y.0026.220508T1700Z-220509T0300Z/
/O.EXT.KSLC.WI.Y.0025.220507T1700Z-220508T0300Z/
South Central Utah-Western Canyonlands-
Glen Canyon Recreation Area/Lake Powell-
Including the cities of Kanab, Escalante, Hanksville, Big Water, 
and Bullfrog
322 AM MDT Sat May 7 2022

...WIND ADVISORY NOW IN EFFECT FROM 11 AM THIS MORNING TO 9 PM
MDT THIS EVENING...
...WIND ADVISORY IN EFFECT FROM 11 AM TO 9 PM MDT SUNDAY...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 55 mph.

* WHERE...South Central Utah, Western Canyonlands and Glen 
  Canyon Recreation Area/Lake Powell.

* WHEN...From 11 AM this morning to 9 PM MDT this evening, then
  again from 11 AM to 9 PM MDT Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. A few
  power outages are possible. Strong crosswinds will result in
  difficult travel, particularly for high profile vehicles. 

* ADDITIONAL DETAILS...Strong winds may generate hazardous boating
  conditions on area lakes, including Lake Powell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

UTZ121-129-072200-
/O.NEW.KSLC.WI.Y.0026.220508T1700Z-220509T0300Z/
/O.EXB.KSLC.WI.Y.0025.220507T1700Z-220508T0300Z/
San Rafael Swell-Capitol Reef National Park and Vicinity-
Including the cities of Green River, Goblin Valley, Loa, 
and Torrey
322 AM MDT Sat May 7 2022

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 9 PM MDT
THIS EVENING...
...WIND ADVISORY IN EFFECT FROM 11 AM TO 9 PM MDT SUNDAY...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...San Rafael Swell and Capitol Reef National Park and 
  Vicinity.

* WHEN...From 11 AM this morning to 9 PM MDT this evening, then 
  again from 11 AM to 9 PM MDT Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. A few
  power outages are possible. Strong crosswinds will result in
  difficult travel, particularly for high profile vehicles. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
687 
WWUS75 KSLC 072112
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
312 PM MDT Sat May 7 2022

UTZ121-128>131-080515-
/O.CON.KSLC.WI.Y.0025.000000T0000Z-220508T0300Z/
/O.CON.KSLC.WI.Y.0026.220508T1700Z-220509T0300Z/
San Rafael Swell-South Central Utah-
Capitol Reef National Park and Vicinity-Western Canyonlands-
Glen Canyon Recreation Area/Lake Powell-
Including the cities of Green River, Goblin Valley, Kanab, 
Escalante, Loa, Torrey, Hanksville, Big Water, and Bullfrog
312 PM MDT Sat May 7 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING...
...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM TO 9 PM MDT
SUNDAY...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 55 mph.

* WHERE...South Central Utah, Western Canyonlands and Glen 
  Canyon Recreation Area/Lake Powell.

* WHEN...From 11 AM this morning to 9 PM MDT this evening, then 
  again from 11 AM to 9 PM MDT Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible. Strong crosswinds will result 
  in difficult travel, particularly for high profile vehicles.

* ADDITIONAL DETAILS...Strong winds may generate hazardous 
  boating conditions on area lakes, including Lake Powell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
685 
WWUS75 KSLC 080305
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
905 PM MDT Sat May 7 2022

UTZ121-128>131-081200-
/O.EXP.KSLC.WI.Y.0025.000000T0000Z-220508T0300Z/
/O.CON.KSLC.WI.Y.0026.220508T1700Z-220509T0300Z/
San Rafael Swell-South Central Utah-
Capitol Reef National Park and Vicinity-Western Canyonlands-
Glen Canyon Recreation Area/Lake Powell-
Including the cities of Green River, Goblin Valley, Kanab, 
Escalante, Loa, Torrey, Hanksville, Big Water, and Bullfrog
905 PM MDT Sat May 7 2022

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM TO 9 PM MDT
SUNDAY...
...WIND ADVISORY HAS EXPIRED FOR TODAY...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...South Central Utah, San Rafael Swell, Capitol Reef 
  National Park and Vicinity, Glen Canyon Recreation Area/Lake 
  Powell and Western Canyonlands.

* WHEN...From 11 AM to 9 PM MDT Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible. Strong crosswinds will result 
  in difficult travel, particularly for high profile vehicles.

* ADDITIONAL DETAILS...Strong winds may generate hazardous boating
  conditions on area lakes, including Lake Powell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this wind advisory went out at May 6, 4:15 AM MDT, 9 hours 48 minutes earlier.

Area forecast discussion, May 6, 4:15 AM MDT, 9 hours 48 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
415 AM MDT Fri May 6 2022

.SYNOPSIS...A dry and mild southwesterly flow will prevail today.
A cold front will bring unsettled weather to northern Utah this
weekend, while the south remains warm and dry. A cooler and more
unsettled weather pattern will follow for next week.

&&

.SHORT TERM (Through 12Z Sunday)...Zonal flow prevails across the
Great Basin early this morning. A weak shortwave trough passing
well north of the area pushed a shallow cold front through
northern Utah overnight. This boundary currently stretches from
near Evanston back through Salt Lake County to near Dugway.

In the wake of the passing wave, the flow aloft will back today
allowing additional warming across central and southern Utah,
while a moderating shallow cold pool across the north keeps
temperatures near persistence across the northern valleys.
Max temperatures across southern Utah will reach the upper 80s and
low 90s across most lower elevations, while temperatures across
the north remain roughly 10F above climo, and warm into the 70s.

The large scale pattern will begin to transition Friday night
into Saturday, as the first in a series of shortwave troughs
progresses through the northern Great Basin. The associated cold
front will bring a chance for showers primarily across the higher
terrain north of I-80, while knocking max temperatures back to
near climo. South of the boundary very warm, dry, and windy
conditions will prevail across southern Utah, where gusty
southwest winds may approach advisory criteria Saturday
afternoon.

.LONG TERM (After 12Z(6AM) Sunday)...Conditions for the week will
revolve around a longwave trough digging into the Western CONUS and
staying along the West Coast. This forecast period will be breezy
throughout the afternoons, with Sunday being the day where we expect
advisory level winds in southern Utah. Precipitation chances are
best Sunday into Monday. Otherwise the rest of the forecast period
will be dry. Temperatures will be below average Monday, but then go
closer to average for the rest of the week.

Sunday and Monday appear to be the busiest days from a weather
perspective. The trough that is centered over the Western CONUS will
provide Utah and southwestern Wyoming with strong winds aloft each
day this week, especially Sunday. Expect winds at the surface to be
advisory level Sunday afternoon into the evening for southern Utah.
The best chance for precipitation will be from a series of
shortwaves coming into the area Sunday and Monday. Total QPF for
Sunday and Monday is less than .25 inches. For higher elevations and
mountains, expect a couple inches of snow. For the valleys, a mix
precipitation type can not be ruled out. If snow takes over as the
primary precipitation type, any accumulations will be on grassy
surfaces.

Breezy conditions will be expected each day this week as the trough
continues to hang around the west coast. Tuesday and Wednesday both
appear to be drier. After Wednesday is where the uncertainty lies.
Deterministic models have the trough eventually moving northeast and
even adding a second system that merges with this current one.
Ensemble members however, have much uncertainty amongst themselves.
Some have the system staying over the Western CONUS, others have a
second system clipping our area on Friday. If the scenario plays out
like the deterministics and some of the ensembles, this will
increase our precipitation chances for Thursday and Friday. Based on
the QPF clusters, still about a 50/50 chance that we will see
precipitation Thursday and Friday.

&&

.AVIATION...KSLC...VFR conditions are expected throughout the TAF
period. Winds will stay out of the northwest until ~03Z when they
switch to the southeast. Towards the end of this period, between 11Z
and 13Z, is a front that will move through the area causing the
winds to shift to a northwest flow. CIGS will generally stay above
15kft until ~02Z when they will drop to ~10kft.

.REST OF UTAH AND SOUTHWEST WYOMING...VFR conditions are expected
throughout the TAF period for all locations. CIGS will stay above
10kft. Winds will be diurnal through the morning hours, except for
locations that a weak frontal boundary moved through in central and
northern Utah. These winds will be out of the north and then switch
to a southwest/southerly wind during the day. After sunset, the
winds will shift to a more diurnal flow. Towards the end of this
period, between 07Z and 10Z, a frontal boundary will move into
northern Utah, shifting winds to be more northerly with a few
showers possible.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

Seaman/Cecava/Church

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php

Nearby

Wind Advisories in Utah, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.